MAUDE Adverse Event Report: BERLIN HEART GMBH BERLIN HEART EXCOR DRIVING TUBE, BLUE; VENTRICULAR ASSIST DEVICE

BERLIN HEART GMBH BERLIN HEART EXCOR DRIVING TUBE, BLUE; VENTRICULAR ASSIST DEVICE
Model Number L20H-003X01
Medical Device Problem Code Leak/Splash (1354)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/04/2019
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
Exemption number: e2013009.Berlin heart inc.(importer number: (b)(4)) is submitting the report on behalf of berlin heart gmbh (manufacturer).The excor driving tube, blue, with lot number 00060196, was used from (b)(6) 2018 to (b)(6) 2018 (546 days).We have reviewed the production records of the excor driving tube with the lot number 00060196.This driving unit was produced according to our specification.During initial visual inspection of the returned product, a break was confirmed at the transition to the pump connector.At this region of the driving tube, there is a transition from smaller diameter to larger diameter.This transition area of the driving tube is where the most stress is applied by external forces when in use by a patient.This driving tube lot was manufactured after implementation of changes by the manufacturer in 2015.A detailed investigation of the returned product is currently ongoing.A follow-up report will be submitted upon completion of the analysis.
 
Event or Problem Description
We were informed by the clinic that a leak was detected in the driving tube of the right excor blood pump of a patient supported in the bivad configuration.The driving tube was changed without incident by experienced personnel in the clinic.The patient was not negatively affected by the exchange.
 
Additional Manufacturer Narrative
Exemption number: e2013009.Berlin heart inc.(importer number: (b)(4)) is submitting the report on behalf of berlin heart gmbh(manufacturer).The clinic exchanged the driving tube due to a leakage located above the transition to the pump connector.The number of days and period of usage was reported incorrectly in the initial mdr; it was in use from 2018-07-07 to 01-04-2019, total of 181 days.The affected driving tube was returned to the manufacturer following the exchange.During investigation, a tear was detected, located above the transition to the pump connector.Small external damages were found on the surface of the tubing where the leakage occurred, which most probably initiated the formation of the tear.Due to the external damages found, it is assumed that the driving tube was externally damaged at the region above the transition to the pump connector, resulting in scratches on the surface of the driving tube.Over time, patient movement may have placed external forces on the driving tube.As a result of this force, the scratches grew in size until, at some point, a tear was formed on the driving tube, resulting in the leakage.The exact means that caused the external damage could not be detected in this case.According to the 'important safety information' in the instructions for use, the user is cautioned regarding correct usage: to avoid risk of damage and obstructions of air and blood flow ensure that blood pumps, cannulae, cannula extension sets, connecting sets and driving tubes are not subject to external forces, like compression, traction or torsion forces, and are free of knots or sharp bends.Prevent the cannulae and connectors from being exposed to tensile forces.Otherwise there is a risk of damage and obstruction of the air and blood flow.

Brand Name
BERLIN HEART EXCOR DRIVING TUBE, BLUE
Common Device Name
VENTRICULAR ASSIST DEVICE
Manufacturer (Section D)
BERLIN HEART GMBH
wiesenweg 10
berlin, 12247
GM  12247
MDR Report Key8275509
Report Number3004582654-2019-00007
Device Sequence Number1306904
Product Code DSQ
UDI-Device Identifier04260090040577
UDI-Public04260090040577
Combination Product (Y/N)N
Initial Reporter CountryGM
PMA/510(K) Number
P160035
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source foreign,health professional,u
Initial Reporter Occupation Biomedical Engineer
Remedial Action Replace
Type of Report Initial,Followup
Report Date (Section B) 01/24/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date10/31/2019
Device Model NumberL20H-003X01
Device Catalogue NumberL20H-003X01
Device Lot Number00060196
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/15/2019
Initial Date Received by Manufacturer 01/04/2019
Supplement Date Received by Manufacturer01/04/2019
Initial Report FDA Received Date01/24/2019
Supplement Report FDA Received Date02/28/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age6 YR